Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Columbia, SC

June 12, 2003Bamberg County, Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 12, 2003, 9:11 PM EDT for Bamberg County, Barnwell County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 9:11 PM EDT (01:11 UTC)
Expired
Jun 12, 2003, 10:00 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Bamberg County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2767 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS52 KCAE 130111
SVRCAE
SCC009-011-130200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
910 PM EDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
    BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1000 PM EDT.

* AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF BAMBERG..MOVING EAST AT
  30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    KLINE.
    OLAR.
    BAMBERG.

EXPECT WIND GUSTS TO 60 MPH WITH THIS STORM AS WELL AS LARGE HAIL.
    

LAT...LON 3325 8135 3332 8099 3318 8081 3311 8091
          3309 8115 3311 8132

RJL/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:33 PM EDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 12, 2:33 PM EDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT THU JUN 12 2003

AIRMASS NOT QUITE AS UNSTABLE AS YESTERDAY...ALTHOUGH LAPS
INDICATING MODERATE INSTABILITY. QUITE MOIST WITH K INDEX IN THE LOW
TO MID 30S...AND PRECIP WATER CLOSE TO 2.00 INCHES. ANY STORM WILL
BE CAPABLE OF PRODUCING HEAVY RAIN. WEAK SHORT WAVE MOVING ACROSS
EAST CENTRAL GEORGIA...SCATTERED THUNDERSTORM MOVING ACROSS NORTH
GEORGIA...PIEDMONT SOUTH CAROLINA. BEST LOW LEVEL CONVERGENCE IN THE
UPSTATE. CHANCE EVENING THUNDERSTORMS ACROSS MIDLANDS SEEMS HIGH
ENOUGH POP WITH WEAK TRIGGER. T-SECTIONS SHOW LOW LEVEL MOISTURE
REMAINS HIGH THROUGH SATURDAY...BUT CAPE AND LIFT WEAK. BEST 850MB
MOISTURE FLUX CONVERGENCE IN THE UPSTATE/NORTH CAROLINA. MODELS SHOW
MESOSCALE CONVECTIVE SYSTEM OVER LA/MS THIS AFTERNOON WILL MOVE
NORTHEAST BUT WEAKEN TOWARD TN/WESTERN NORTH CAROLINA BY MORNING.
COULD SEE A FEW SHOWERS DURING THE MORNING IN CENTRAL SOUTH
CAROLINA/CSRA...BUT EXPECT MOST ACTIVITY WILL BE DIURNAL.

EXTENDED...MODELS DIFFER ON TIMING OF BACK DOOR COLD FRONT SATURDAY
NIGHT/SUNDAY...GFS A LITTLE FASTER...FRONT SHOULD BE IN THE REGION
SUNDAY MORNING...GFS SUGGESTS BETTER POTENTIAL FOR THUNDERSTORM LINE
ALONG BACK DOOR FRONT...BETTER INSTABILITY/MOISTURE CONVERGENCE.
GOOD CHANCE RAIN SUNDAY AFTERNOON. ECMWF/GFS LEANING TOWARD COLD AIR
DAMMING MONDAY THROUGH POSSIBLY WEDNESDAY AS FRONT DROPS SOUTH...LOW
PRESSURE TO OUR WEST...SURFACE HIGH ALONG MID ATLANTIC/NEW ENGLAND
COAST. WILL LOWER TEMPS EACH DAY...AND MENTION CHANCE RAIN...GOOD
CHANCE TUESDAY. MORE CONVECTIVE THURSDAY AS WEDGE WEAKENS.

EXTENDED...
FCSTID =   19
CAE   72  88  72  89 /  40  50  40  40
AGS   69  89  70  89 /  40  50  40  40
SSC   72  88  72  89 /  40  50  40  40
OGB   72  89  71  89 /  40  50  40  40

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, Jun 12, 5:51 AM EDT, 15 hours 20 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-121551-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
551 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
MOIST AND UNSTABLE AIR ALONG WITH AN APPROACHING UPPER LEVEL
DISTURBANCE WILL CAUSE SHOWERS AND THUNDERSTORMS OVER THE AREA
TODAY. A FEW THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 35 MPH
AND SMALL HAIL.

MINOR RIVER FLOODING CONTINUES ON THE CONGAREE RIVER. REFER
TO CAEFLSCAE FLOOD STATEMENT PRODUCT ISSUED BY THIS OFFICE
FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...
RIVER FLOODING WILL SLOWLY TAPER OFF FRIDAY AND SATURDAY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TA

In the hours before

Special weather statement, Jun 12, 8:00 PM EDT, 1 hour 11 minutes before
SCZ030-035-GAZ077-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
800 PM EDT THU JUN 12 2003

...STRONG THUNDERSTORM MOVING TOWARD THE SAVANNAH RIVER SITE...
AT 800 PM RADAR SHOWED A THUNDERSTORM IN BURKE COUNTY NEAR THE AIKEN
AND BARNWELL COUNTY LINE EAST OF MCBEAN. THE STORM WAS MOVING
NORTHEASTWARD NEAR 25 MPH TOWARD THE SAVANNAH RIVER SITE.

THIS THUNDERSTORM WILL LIKELY CONTAIN WIND GUSTS NEAR 50 MPH AND
ONE-HALF INCH HAIL PLUS FREQUENT LIGHTNING.
Special weather statement, Jun 12, 8:13 PM EDT, 58 minutes before
SCZ035-041-130113-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
813 PM EDT THU JUN 12 2003

...STRONG THUNDERSTORM IN BARNWELL AND BAMBERG COUNTY...

AT 810 PM WEATHER SERVICE RADAR SHOWED A STRONG THUNDERSTORM IN THE
HILDA AND GOVAN AREA NEAR THE BARNWELL AND BAMBERG COUNTY LINE. THE
STORM WAS MOVING NORTHEASTWARD NEAR 20 MPH. THIS THUNDERSTORM WILL
LIKELY CONTAIN WIND GUSTS NEAR 50 MPH AND SMALL HAIL.

IF YOU ARE IN THE PATH OF THIS THUNDERSTORM...YOU SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:19 PM EDTSevere Thunderstorm WarningCAEOrangeburg26 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.